Wisconsin, 2013

Hail in Wisconsin, June 17, 2013

June 17, 2013 · NWS GRB · 20 events in 4 counties and zones

An upper level disturbance passed across the area during peak daytime heating. The unstable air, the upper disturbance, and a dew point boundary contributed to the development of thunderstorms that produced large hail and a funnel cloud in east central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An upper level disturbance passed across the area during peak daytime heating. The unstable air, the upper disturbance, and a dew point boundary contributed to the development of thunderstorms that produced large hail and a funnel cloud in east central Wisconsin. Quite a bit of quarter to walnut size hail fell in and near Appleton, and there was even some golf ball to nearly tennis ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 17, 12:41 PM CST, 37 minutes earlier.

Area forecast discussion, Jun 17, 12:41 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
141 PM CDT MON JUN 17 2013

UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND TUESDAY
ISSUED AT 432 AM CDT MON JUN 17 2013

BACKDOOR COLD FRONT WILL DROP SOUTH ACROSS THE AREA
AS UPPER TROUGH SWINGS BY AND UPPER WINDS BECOME NORTHWEST.
SCATTERED SHOWERS EXPECTED WITH THE FRONTAL PASSAGE WITH THE BEST
CHANCES FOR SHOWERS AND THUNDERSTORMS OVER CENTRAL WISCONSIN. THE
FRONT SHOULD MOVE SOUTH OF THE AREA TONIGHT WITH PARTIAL CLEARING.
RAISED LOW TEMPERATURES AS AIR ALOFT IS NOT THAT COLD AND CLOUDS
MAY BE SLOW TO EXIT CENTRAL AND WESTERN COUNTIES. SUNNY AND COOL
TUESDAY WITH A NORTHEAST WINDS FROM THE COOL LAKE AND BAY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
ISSUED AT 432 AM CDT MON JUN 17 2013

MEDIUM RANGE MODELS CONTINUE TO INDICATE THAT NORTHWEST FLOW IN THE
UPPER LEVELS WILL PREVAIL ACROSS THE WESTERN GREAT LAKES THROUGH THE
END OF THE WORK WEEK.  BY THIS POINT...A BLOCKING MID-LEVEL RIDGE
OVER THE GREAT PLAINS WILL WEAKEN AND ALLOW PIECES OF PACIFIC ENERGY
TO MOVE INTO THE REGION THIS WEEKEND.  MEDIUM RANGE MODELS ARE IN
GOOD AGREEMENT THROUGH 12Z FRIDAY...BUT THE ECMWF HAS BEEN THE MORE
CONSISTENT MODEL AS OF LATE...AND PREFER TO STICK WITH IT.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...CANADIAN HIGH PRESSURE WILL
DRIFT ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY.  TUESDAY NIGHT
LOOKS A FEW DEGREES WARMER THAN MONDAY NIGHT DESPITE CLEAR SKIES AND
LIGHT WINDS.  WILL SEE ANOTHER DRY AND SEASONABLE DAY ON WEDNESDAY.
BY LATE WEDNESDAY AFTERNOON BUT MORE SO INTO WEDNESDAY NIGHT...WILL
SEE A SHORTWAVE DIVE ACROSS LAKE SUPERIOR AND DROP A COOL FRONT
ACROSS THE UPPER PENINSULA.  UPPER SUPPORT FOR SHOWERS AND STORMS
WILL REMAIN NORTH OF WISCONSIN...BUT CANNOT RULE OUT A SHOWER
DESPITE MEAGER INSTABILITY.  WILL LEAVE A SLIGHT CHANCE ACROSS THE
NORTH.  HIGHS MAINLY IN THE MID 70S ON WEDNESDAY WILL COOL INTO THE
50S WEDNESDAY NIGHT.

REST OF THE FORECAST...THE FRONT WILL REMAIN NEARLY STATIONARY ACROSS
NORTHERN WISCONSIN THURSDAY INTO THURSDAY NIGHT.  CANNOT RULE OUT
WIDELY SCATTERED SHOWER AND TSTORM ACTIVITY AS A RESULT.  MUCH BETTER
CHANCES OF WIDESPREAD PRECIP WILL OCCUR LATE FRIDAY THROUGH SATURDAY
NIGHT WHEN MODEST SHORTWAVES PASS ACROSS THE REGION...AND A WARM
FRONT LIFTS INTO THE SOUTHERN GREAT LAKES. MAY SEE A PERIOD OF DRY
WEATHER LATE IN THE WEEKEND BUT IT LOOKS RATHER BRIEF AT THIS POINT.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 102 PM CDT MON JUN 17 2013

A COLD FRONT EXTENDED ACROSS CENTRAL AND SOUTHEAST
WISCONSIN EARLY THIS AFTERNOON. CIGS WERE IN THE MVFR CATEGORY
FROM AROUND RHI TO MNM NORTHWARD AND THERE WERE SOME SHOWERS THAT
MOVED ACROSS UPPER MICHIGAN NEAR THE WISCONSIN BORDER. SHOWERS
THAT DEVELOPED ALONG AND AHEAD OF THE FRONT DIED OFF OR MOVED OUT
OF THE AREA.

SHOWERS AND SOME THUNDERSTORMS WERE QUICKLY DEVELOPING IN CENTRAL
AND WEST CENTRAL WISCONSIN...BETWEEN THE FRONT TO THE SOUTHWEST
AND THE LOW CLOUDS TO NORTH...AHEAD OF AN APPROACHING UPPER LEVEL
DISTURBANCE. MESOANALYSIS SHOWED STEEP LAPSE RATES FROM THE
SURFACE TO 1.5KM ACROSS MUCH OF CENTRAL AND SOUTHERN WISCONSIN.
MUCAPE VALUES WERE IN EXCESS OF 1000J/KG FROM CENTRAL INTO EAST
CENTRAL WISCONSIN...THOUGH THERE WAS SOME WEAK CIN IN EAST CENTRAL
WISCONSIN AWAY FROM THE LAKE AND STRONGER CIN NEAR THE LAKE.
EXPECT SCATTERED SHOWERS AND STORMS THROUGHOUT THE
AFTERNOON...SOME STORMS COULD PRODUCE HAIL AND/OR STRONG WIND
GUSTS IN ADDITION TO SCATTERED MVFR AND ISOLATED IFR CIGS AND
VSBYS IN SHOWERS/STORMS. CONDITIONS SHOULD BECOME LESS FAVORABLE
FOR STORMS BY EVENING WITH THE PASSAGE OF THE DISTURBANCE AND LOSS
OF DAYTIME HEATING.

EXPECT CLEARING SKIES OVERNIGHT WITH MOSTLY CLEAR/VFR CIGS AND VFR
VSBYS DURING THE DAY ON TUESDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......MPC
AVIATION.......MG
Hazardous weather outlook, Jun 17, 4:47 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
547 AM CDT MON JUN 17 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
547 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL
HAIL...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF THUNDERSTORMS WILL RETURN THURSDAY THROUGH SUNDAY. THE
GREATEST THREAT OF WIDESPREAD SEVERE WEATHER WOULD APPEAR TO BE
DURING THE FRIDAY NIGHT THROUGH SATURDAY NIGHT TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LMZ521-522-541>543-181100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
547 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED. A FEW MAY PRODUCE BRIEF
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF THUNDERSTORMS WILL RETURN THURSDAY THROUGH SUNDAY.  THE
GREATEST THREAT OF WIDESPREAD SEVERE WEATHER WOULD APPEAR TO BE
DURING THE FRIDAY NIGHT THROUGH SATURDAY NIGHT TIME FRAME.

DENSE MARINE FOG MAY DEVELOP BY NEXT WEEKEND...AS SOUTH WINDS
BRING HUMID AIR INTO THE REGION.

RDM/MPC

In the hours before

Local storm report, Jun 17, 7:52 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
852 AM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     4 NNE WINCHESTER        46.26N 89.87W
06/16/2013  E45 MPH          VILAS              WI   CO-OP OBSERVER

            WIND GUSTS OF 45 MPH...POSSIBLY HIGHER...BLEW WOODEN
            FURNITURE ACROSS A DRIVEWAY IN THE WINCHESTER AREA. POWER
            WAS ALSO KNOCKED OUT DURING THE STORMS. DELAYED REPORT
            WITH ESTIMATED TIME.

&&

MG
Local storm report, Jun 17, 11:44 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1244 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             WAUSAU                  44.96N 89.63W
06/17/2013  M0.25 INCH       MARATHON           WI   TRAINED SPOTTER

&&

TIMK
Special weather statement, Jun 17, 12:10 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
110 PM CDT MON JUN 17 2013

WIZ018>020-030-031-171915-
LANGLADE-LINCOLN-MARATHON-MENOMINEE-SHAWANO-
110 PM CDT MON JUN 17 2013

...STRONG THUNDERSTORM MOVING THROUGH NORTH CENTRAL WISCONSIN...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF ANTIGO...MOVING SOUTHEAST AT 20
MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  5 MILES SOUTHWEST OF ANTIGO BY 150 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KIECKBUSCH
Special weather statement, Jun 17, 12:39 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
139 PM CDT MON JUN 17 2013

WIZ018>020-030-031-171915-
LANGLADE-LINCOLN-MARATHON-MENOMINEE-SHAWANO-
139 PM CDT MON JUN 17 2013

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL WISCONSIN...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN MARATHON COUNTY...
MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS OVER 40 MPH...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM. BRIEF HEAVY RAIN IS ALSO
EXPECTED.

* THE THUNDERSTORM WILL BE NEAR...
  HOGARTY BY 145 PM CDT...
  ELMHURST BY 200 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JKL

The radar

The Green Bay radar (KGRB), 92 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Shawano

When
June 17, 1:18 PM CST
Where
Shawano County, 2.85 mi SW of Mattoon
Measured
1.25 in hail
Reported by
Public
Coordinates
44.970, -89.070

A thunderstorm produced half dollar size hail as it passed southwest of Mattoon.

Hail, Outagamie

When
June 17, 1:56 PM CST
Where
Outagamie County, 3.66 mi NE of New London
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.413, -88.692

A thunderstorm produced golf ball size hail as it passed between New London and Shiocton.

Hail, Outagamie

When
June 17, 1:57 PM CST
Where
Outagamie County, 1.21 mi NE of Hortonville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.340, -88.610

A thunderstorm dropped quarter size hail as it passed between Stephensville and Hortonville.

Hail, Outagamie

When
June 17, 2:03 PM CST
Where
Outagamie County, 0.69 mi S of Stephensville
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
44.360, -88.580

A thunderstorm produced lime size hail as it passed near Stephensville.

Funnel Cloud, Outagamie

When
June 17, 2:15 PM CST
Where
Outagamie County, Kimberly
Reported by
Trained Spotter
Coordinates
44.280, -88.320

A funnel cloud was spotted over Kimberly by a former NWS employee.

Hail, Outagamie

When
June 17, 2:20 PM CST
Where
Outagamie County, 3.49 mi W of Appleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.270, -88.471

A thunderstorm produced quarter size hail at the Fox River Mall in the Town of Grand Chute.

Hail, Outagamie

When
June 17, 2:21 PM CST
Where
Outagamie County, 3.44 mi ESE of Greenville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.275, -88.470

Thunderstorms produced quarter size hail around the Town of Grand Chute.

Hail, Outagamie

When
June 17, 2:23 PM CST
Where
Outagamie County, 1.17 mi W of Appleton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.272, -88.424

Thunderstorms produced quarter size hail in Appleton.

Hail, Outagamie

When
June 17, 2:24 PM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.260, -88.400

Thunderstorms produced quarter size hail in Appleton.

Hail, Outagamie

When
June 17, 2:25 PM CST
Where
Outagamie County, 0.99 mi E of Kimberly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.280, -88.300

Thunderstorms produced half dollar size hail west of Little Chute.

Hail, Outagamie

When
June 17, 2:25 PM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.260, -88.400

Thunderstorms produced walnut size hail in Appleton.

Hail, Outagamie

When
June 17, 2:26 PM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
2.5 in hail
Reported by
Public
Coordinates
44.260, -88.400

Thunderstorms produced hail that was slightly smaller than tennis ball size as they passed through Appleton. The time of this event is estimated based on radar data.

Hail, Outagamie

When
June 17, 2:30 PM CST
Where
Outagamie County, 0.49 mi E of Kimberly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.280, -88.310

Thunderstorms produced quarter size hail as they moved through the Kimberly area.

Hail, Outagamie

When
June 17, 2:31 PM CST
Where
Outagamie County, 1.29 mi W of Appleton to 0.66 mi NNE of Appleton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.273, -88.426

Thunderstorms produced walnut size hail at Appleton Medical Central and near the intersection of Wisconsin Avenue and Mason Street.

Hail, Waupaca

When
June 17, 3:16 PM CST
Where
Waupaca County, 0.85 mi NW of Northport
Measured
1 in hail
Reported by
Public
Coordinates
44.410, -88.810

Thunderstorms produced hail up to quarter size between Royalton and Northport.

Hail, Outagamie

When
June 17, 3:53 PM CST
Where
Outagamie County, 2.34 mi WSW of Appleton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.262, -88.446

Thunderstorms produced penny size hail at College Avenue and Lynndale Drive in Appleton.

Hail, Outagamie

When
June 17, 4:00 PM CST
Where
Outagamie County, 1.3 mi W of Appleton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.273, -88.426

Thunderstorms produced quarter size hail at Wisconsin Avenue and Mason Street in Appleton.

Hail, Outagamie

When
June 17, 4:01 PM CST
Where
Outagamie County, Appleton
Measured
0.75 in hail
Reported by
Unknown
Coordinates
44.270, -88.400

Penny size hail fell in Appleton.

Hail, Outagamie

When
June 17, 4:03 PM CST
Where
Outagamie County, 1.76 mi ESE of Appleton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.258, -88.368

Thunderstorms produced quarter size hail at College Avenue and Matthias Street in Appleton.

Hail, Calumet

When
June 17, 4:12 PM CST
Where
Calumet County, 1.64 mi ESE of High Cliff Jct
Measured
1 in hail
Reported by
Public
Coordinates
44.190, -88.240

Thunderstorms produced quarter size hail northeast of Sherwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453835, 453840, 453841, 453843, 460393, 453844, 459739, 459767, 453845, 453846, 459747, 453848, 453849, 453852, 453855, 453857, 459761, 464204, 453859, 453860.